Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX

May 2, 2023Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2023, 6:52 PM CDT for Ector County, Winkler County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2023, 6:52 PM CDT (23:52 UTC)
Expired
May 2, 2023, 7:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-597 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS54 KMAF 022352
SVRMAF
TXC135-495-030030-
/O.NEW.KMAF.SV.W.0013.230502T2352Z-230503T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
652 PM CDT Tue May 2 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ector County in western Texas...
  Southeastern Winkler County in western Texas...

* Until 730 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located 14 miles southwest
  of Goldsmith, or 16 miles east of Kermit, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Notrees.

This includes Interstate 20 near mile marker 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3173 10298 3198 10298 3199 10263 3172 10261
TIME...MOT...LOC 2352Z 266DEG 12KT 3186 10281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

44
1 follow-up statement
659 
WWUS54 KMAF 030013
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Tue May 2 2023

TXC135-495-030030-
/O.CON.KMAF.SV.W.0013.000000T0000Z-230503T0030Z/
Ector TX-Winkler TX-
713 PM CDT Tue May 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN ECTOR AND EAST CENTRAL WINKLER COUNTIES...

At 713 PM CDT, a severe thunderstorm was located 15 miles northeast
of Monahans, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Ector and east central Winkler Counties.

This includes Interstate 20 near mile marker 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3173 10283 3187 10283 3187 10262 3172 10261
TIME...MOT...LOC 0013Z 314DEG 14KT 3180 10278 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:30 PM CDT, 22 minutes earlier.

Area forecast discussion, May 2, 6:30 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Tue May 2 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 155 PM CDT Tue May 2 2023

Ample cloud cover over the region may limit some of the expected
heating today and highs should only reach the upper 70s to low 80s
this afternoon. A shortwave moves across West Texas and the
Panhandle today while mid-level moisture increases, creating a
favorable environment for convection around peak heating despite
the cloud cover. Afternoon GFS forecast soundings show around 1500
J/kg of CAPE and PW values around 1" over the northern Permian
Basin, although low shear values may limit widespread storms from
developing. Additionally, low-level moisture will be shallow,
especially across the west, so the majority of storms today are
expected to be high-based. The main threat expected given the
environment profile this afternoon will be very strong, damaging
winds, but localized large hail is not out of the question as
well. Storms will develop off of the dryline backed up against the
higher terrain out west early this afternoon, and storms then
move east- northeast into SE New Mexico, the western and northern
Permian Basin, and parts of the I-10 corridor. Given moisture
availability will be limited, expansive heavy rainfall isn't
expected. With any storms that do develop today, prepare for
damaging wind gusts and strong downdrafts, and make sure to remain
weather aware through this evening, leaving your phone ON in case
any warnings are issued.

Storms should begin to dissipate after sunset, although some hi-
res models indicate that a few cells may linger through late this
evening across the northern Permian Basin. Overnight, lows remain
mild in the 50s and 60s given the cloud cover and light winds.
Wednesday should be almost identical to today, although storm
coverage may be slightly lower with a less defined shortwave
moving across. The dryline recedes further west to the Davis
Mountains stretching up to the Guadalupe and Delaware Mountains
where convection will once again develop by early afternoon. There
will be more available low-level moisture on this day, but
widespread heavy rainfall still isn't expected. Severe storms may
develop, especially along the line stretching from Lea county down
to the Davis Mountains and Stockton Plateau, with the main threat
once again being strong, gusty winds. Storms should tamper off
late Wednesday night, and given the increasing moisture and cloud
cover, temperatures may only drop to the low 60s by Thursday
morning.

-Zuber

&&

.LONG TERM...
(Thursday through Monday)
Issued at 155 PM CDT Tue May 2 2023

A deep upper low over the West Coast will leave New Mexico and
Texas under southwesterly flow through the weekend and into early
next week. Deep layer mixing will bring the southwesterly winds
aloft to the surface spreading dry air east into the eastern
Permian Basin and lower Trans Pecos. Unfortunately this keeps most
rain chances east of our CWA though there are some low chance
PoPs in the eastern most counties to account for some uncertainty
in the position of the dryline. Dry air and downsloping winds
cause temperatures to climb above normal through the extended
forecast, though not unusually so with highs only reaching the
upper 80s to lower 90s across the area. Certainly not too bad for
this time of year.

Hennig

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Tue May 2 2023

Scattered storms are ongoing at issuance, with impacts early in
the period most likely at MAF/FST/INK/HOB. Activity should wane by
around 03-04, though somewhat erratic and at least intermittently
gusty winds will remain possible through the night due to numerous
outflow boundaries. Blowing dust and heavy rain may produce MVFR
conditions this evening in the vicinity of storms, but otherwise,
VFR conditions can be expected overnight. After 12Z, MVFR ceilings
will spread northwestward into the area, and have included mention
at MAF/INK/FST where confidence is highest. Improvement is
expected by around 18Z, with another round of storms possible late
in the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  86  64  89 /  50  30  30  40
Carlsbad                 54  85  60  85 /  50  40  40  10
Dryden                   63  83  64  91 /  30  30  30  40
Fort Stockton            61  84  63  89 /  30  40  30  30
Guadalupe Pass           54  80  57  77 /  40  40  40  10
Hobbs                    53  82  58  83 /  60  40  50  20
Marfa                    48  84  52  83 /  50  30  30  10
Midland Intl Airport     59  84  63  87 /  60  30  30  30
Odessa                   60  84  64  87 /  50  30  40  30
Wink                     56  85  61  90 /  40  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...84
Hazardous weather outlook, May 2, 2:01 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Tue May 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Tue May 2 2023 /101 PM MDT Tue May 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low probability of severe storms late this afternoon
through mid evening over the Permian Basin, Trans Pecos, and
southeastern New Mexico. Any severe storms that do develop will be
accompanied by damaging winds and large hail near 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong storms are possible across the Permian Basin and
Southeast New Mexico on Wednesday.

High winds are possible Thursday through Saturday, mainly in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 5:33 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM MDT Tue May 2 2023

NMZ029-033-022315-
Northern Lea County NM-Central Lea County NM-
433 PM MDT Tue May 2 2023

...A strong thunderstorm will impact portions of northwestern Lea
County through 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Maljamar, or 19 miles west of Lovington, moving north
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 10333 3293 10360 3298 10376 3313 10377
      3337 10371
TIME...MOT...LOC 2233Z 197DEG 18KT 3304 10368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 5:43 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Tue May 2 2023

TXZ050-051-061-022330-
Martin TX-Andrews TX-Ector TX-
543 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of north central Ector,
eastern Andrews and west central Martin Counties through 630 PM
CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Goldsmith, or 15 miles south of Andrews, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3198 10243 3210 10259 3251 10246 3231 10208
TIME...MOT...LOC 2243Z 219DEG 20KT 3211 10245

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 5:50 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Tue May 2 2023

TXZ282-022330-
Lower Brewster County TX-
550 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Brewster
County through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Persimmon Gap, or 20 miles northeast of Panther
Junction, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 10307 2962 10304 2963 10274 2960 10274
      2960 10277 2955 10277 2952 10281 2949 10280
      2948 10281 2945 10283 2941 10283 2940 10281
      2938 10283
TIME...MOT...LOC 2250Z 283DEG 27KT 2952 10295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 6:01 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT Tue May 2 2023

TXZ279-022345-
Central Brewster County TX-
601 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Brewster
County through 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 29 miles southeast of Alpine, moving southwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3003 10338 3019 10334 3019 10312 2997 10314
TIME...MOT...LOC 2301Z 028DEG 6KT 3012 10325

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 6:05 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT Tue May 2 2023

TXZ050-022345-
Andrews TX-
605 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Andrews
County through 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Andrews, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 10259 3210 10292 3252 10280 3251 10247
TIME...MOT...LOC 2305Z 192DEG 16KT 3222 10273

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 6:13 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT Tue May 2 2023

TXZ050-060>062-030000-
Midland TX-Andrews TX-Ector TX-Winkler TX-
613 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of Ector, south central
Andrews, west central Midland and northeastern Winkler Counties
through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Goldsmith, or 20 miles west of Odessa, moving
north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Midland International Air and Space
Port, Odessa Schlemeyer Field, Notrees and Warfield.

This includes Interstate 20 between mile markers 104 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3175 10262 3187 10300 3210 10299 3210 10259
      3196 10223 3178 10217
TIME...MOT...LOC 2313Z 194DEG 8KT 3188 10271

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:19 PM CDTSpecial Weather StatementMAFPecos41 min
May 2, 4:36 PM CDTSpecial Weather StatementMAF39 min
May 2, 5:04 PM CDTSpecial Weather StatementMAFEctor41 min
May 2, 5:20 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler55 min
May 2, 5:43 PM CDTSpecial Weather StatementMAFAndrews47 min
May 2, 5:50 PM CDTSpecial Weather StatementMAFBrewster40 min
May 2, 6:01 PM CDTSpecial Weather StatementMAFBrewster44 min
May 2, 6:05 PM CDTSpecial Weather StatementMAFAndrews40 min
May 2, 6:13 PM CDTSpecial Weather StatementMAFEctor47 min
May 2, 6:23 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster67 min
May 2, 6:35 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines55 min
May 2, 6:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines60 min
May 2, 6:53 PM CDTSpecial Weather StatementMAFMidland52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.